Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Had haemorrhage stroke with paralysis. Had seizure , prescribed eption. Phenytoin level are same. Any side effects?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5357 Questions
Question
i HAD A NEAR FATAL CERAL HAEMORRAEGIC STROKE WITH LEFT SIDE PARALYSIS IN MAY 2012. AFTER THAT I HAD A SEIZURE ONCE DURING SLEEP AND I WAS PRESCRIBED 100MG OF EPTOIN 3 TIMES A DAY. BUT MY PHENYTOIN LEVEL AFTER MONTHLY CHECKS STILL REMAIN AROUND 10, WHERE NORMAL IS 10 TO 20. WHAT SHOULD I DO? ANY SIDE EFFECTS IN LONG TERM? HOW LONG SHOULD I TAKE EPTOIN, BECAUSE AFTER ONE INCIDENT I DID NOT HAVE ANY SEIZURE.ALSO IS TAKING AN OCCASSIONAL ALCOHOLIC DRINK PERMISSIBLE ? MY BP IS NOW CONSTANT. I AM DOING PHYSIOTHERAPY.
Posted Tue, 28 May 2013 in Stroke
 
 
Answered by Dr. Sudhir Kumar 10 minutes later
Hi,
Thank you for posting your query.

It is good to note that you are recovering well after a near fatal brain hemorrhage with stroke.
Phenytoin level of 10 is alright and within therapeutic range. So, the dose of eptoin of 100 mg three times daily is fine.
The duration of eptoin treatment would depend on MRI brain report findings. If you have it, please upload it.
There are no significant side effects, except for thickening of gums, gum bleeding, mild dizziness, etc.
Please continue physiotherapy.
Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,

Above answer was peer-reviewed by
 
Follow-up: Had haemorrhage stroke with paralysis. Had seizure , prescribed eption. Phenytoin level are same. Any side effects? 6 hours later
DEAR DOC, CURRENTLY MY PHENYTOIN LEVEL TEST GAVE 8.16 2 DAYS BACK ON 3 X 100 MG EPTOIN PER DAY CURRENTLY. IS IT O.K? DO I NEED TO CHANGE ANYTHING, MEDICINES LISTED BELOW. I AM ALSO TAKING AT BEDTIME FRISIUM 5(AT NIGHT),STAMLO 5( 2 TIMES/DAY),COBADEX, FOLIC ACID TAB. I HAVE UPLOADED MY HOSPITAL DISCHARGE, CT SCAN AND CT ANGIO REPORT. CURRENTLY, SPASTICITY IS STILL PERSISTING ON MY ARM, FINGERS AND LEFT LEG FINGERS(NO EXTENSION AT ALL ONLY CONTRACTION ON MY FINGERS,FEET DORCI/PLANTERFLEX. HOW LONG DOES THIS SPASTICITY STAY?. I AM NOW ABLE TO WALK, HAMSTRING POWER IS BETTER THAN BEFORE,CLIMB STAIRS,ETC, BUT CANNOT OPEN MY LEFT FINGERS OR USE MY LEFT HAND. WILL THIS GO AWAY ONCE SPASTICITY GOES AWAY? HOW MUCH TIME DOES IT TAKE NORMALLY? I AM CONTUNUING PHYSIOTHERAPY FROM AN MPT QUALIFIED THERAPIST.ALSO ON MY LAST QUESTION I ASKED WHETHER AN OCCASIONAL DRINK OR TWO UNDER CHILLED AIRCONDITIONED ATMOSPHERE IS O.K. FOR ME?
 
 
Answered by Dr. Sudhir Kumar 8 hours later
Hi,
Thank you for getting back with more details.

1. Phenytoin level of 8.16 is ok, as your dose of 100 mg three times daily is correct and there are no seizures now.
2. Spasticity and weakness would gradually improve with physiotherapy, and it may take a few months.
3. BOTOX injections may help in reducing the spasticity further. Please discuss about this with your physiotherapist.
4. Occasional alcoholic drinks are ok.
5. Your current medications are alright.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor